Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 41, NWS Pueblo, CO

June 15, 2006Baca County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 15, 2006, 6:40 PM MDT for Baca County, Prowers County, Colorado. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2006, 6:40 PM MDT (00:40 UTC)
Expired
Jun 15, 2006, 7:21 PM MDT
In force
41 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

Counties Baca County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 182 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 6:56 PM MDTHAIL 15 S Granada, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 2:18 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1456 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
2638 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 160040
SVRPUB
COC009-099-160145-
/O.NEW.KPUB.SV.W.0041.060616T0040Z-060616T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
640 PM MDT THU JUN 15 2006

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BACA COUNTY IN SOUTHEAST COLORADO...
  PROWERS COUNTY IN SOUTHEAST COLORADO...

* UNTIL 745 PM MDT...

* AT 632 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 15
  MILES SOUTH OF GRANADA...OR ABOUT 20 MILES SOUTHWEST OF COOLIDGE...
  AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HOLLY.
  HARTMAN.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3738 10247 3734 10207 3824 10208 3822 10257

$$
2 follow-up statements
000 
WWUS55 KPUB 160052
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
652 PM MDT THU JUN 15 2006

COC009-099-160145-
/O.CON.KPUB.SV.W.0041.000000T0000Z-060616T0145Z/
BACA CO-PROWERS CO-
652 PM MDT THU JUN 15 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR EASTERN PROWERS AND NORTHEASTERN BACA COUNTIES...

AT 645 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 10 MILES SOUTH OF GRANADA...OR ABOUT 15 MILES SOUTHWEST OF
COOLIDGE...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  GRANADA.
  HOLLY.
  HARTMAN.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
THURSDAY EVENING FOR SOUTHEAST COLORADO. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 1000 PM MDT THURSDAY EVENING FOR
SOUTHEAST COLORADO.

LAT...LON 3746 10248 3758 10210 3824 10208 3803 10245

$$
000 
WWUS55 KPUB 160121
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
720 PM MDT THU JUN 15 2006

COC009-099-160130-
/O.CAN.KPUB.SV.W.0041.000000T0000Z-060616T0145Z/
BACA CO-PROWERS CO-
720 PM MDT THU JUN 15 2006

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR EASTERN
PROWERS AND NORTH CENTRAL BACA COUNTIES...

THE IMMEDIATE THREAT OF SEVERE WEATHER HAS ENDED. HAZARDOUS LIGHTNING
MAY STILL BE IN THE AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
THURSDAY EVENING FOR SOUTHEAST COLORADO. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 1000 PM MDT THURSDAY EVENING FOR
SOUTHEAST COLORADO.

LAT...LON 3746 10248 3758 10210 3824 10208 3803 10245

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:17 PM MDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 15, 3:17 PM MDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
317 PM MDT THU JUN 15 2006

.SHORT TERM...
(TONIGHT AND FRIDAY)

CRITICAL FIRE WEA CONDITIONS ARE THE MAIN CONCERN.  STRONG SOUTH TO
SOUTHWEST WINDS HAVE AGAIN DEVELOPED AND RH VALUES ARE MOSTLY 10
PERCENT AND LOWER.  SCT TSTMS HAVE DEVELOPED OVR THE FAR SERN PLAINS
AND PRESENTS A DRY LIGHTNING THREAT.  WITH THESE SEVERE CONDITIONS
IN PLACE WL OF COURSE LEAVE THE RED FLAG WARNING IN EFFECT THRU 9 PM
THIS EVENING.

LAPS CAPE VALUES ACRS PORTIONS OF THE SERN PLAINS ARE RANGING FROM
AROUND 800 TO 1800 J/KG WHICH IS HIGHER THAN WAS FORECAST FOR
TODAY.  0-6KM BULK SHEAR SHOULD BE ABOUT 40-50KTS.  WOULD THINK THAT
WITH THE VERY DRY LOW LEVELS...SEVERE WIND GUSTS WL BE THE MAIN
THREAT FROM STORMS THE REST OF THIS AFTERNOON INTO THE EVENING.

UPR TROF REMAINS TO OUR WEST THIS AFTERNOON...BUT WL MOVE INTO WRN
CO OVERNIGHT.  AHEAD OF THIS TROF THE UPR LIFT WL HELP KICK OFF MORE
TSTMS...AND LATER TONIGHT THE MID LEVEL MSTR WL INCREASE...GIVING
SOME AREAS AN EVEN BETTER CHC FOR PCPN LATE...SO HAVE ADJUSTED
POPS.  ON FRI THE TROF WL REMAIN OVR THE STATE WITH THE BEST UPR
LIFT SHIFTING BY AFTERNOON TO THE ERN AREAS. THE SFC FRONT
ASSOCIATED WITH THIS SYSTEM IS FORECAST TO ENTER NORTHERN PORTIONS
OF SERN CO NR 09Z FRI AND THEN CONTINUE WORKING ITS WAY SOUTH.  MUCH
COOLER TEMPS ARE IN STORE FOR FRI ALONG WITH LIGHTER WINDS AND
HIGHER RELATIVE HUMIDITIES...TO LESSEN THE FIRE WEA THREAT.

.LONG TERM...
(FRIDAY NIGHT THROUGH NEXT THURSDAY)

UNSEASONABLY STRONG UPPER LOW/TROUGH IS PROJECTED TO SLOWLY DEPART
REGION FROM FRIDAY NIGHT INTO SATURDAY AND THEN IS REPLACED BY
ANOTHER ROUND OF HEALTHY UPPER RIDGING FROM LATER SATURDAY INTO AT
LEAST NEXT THURSDAY.

SURFACE PARAMETERS INDICATE THAT DEEPER ATMOSPHERIC MOISTURE
REMAINS IN PLACE...ESPECIALLY OVER FAR EASTERN SECTIONS FROM
FRIDAY NIGHT INTO EARLY SUNDAY MORNING WITH CONDITIONS THEN DRYING
OUT FROM LATER SUNDAY INTO TUESDAY BEFORE ANOTHER INCREASE IN
MOISTURE IS NOTED FROM WEDNESDAY INTO NEXT THURSDAY.

HAVE ADJUSTED FRIDAY NIGHT INTO SATURDAYS GRIDS SOMEWHAT TO ACCOUNT
FOR RELATIVELY SLOW MOVEMENT OF UPPER LOW AND ALSO HAVE ADJUSTED
TEMPERATURE FIELDS ACCORDINGLY.

RETURN OF VERY WARM TO HOT WEATHER AND GENERALLY DRY CONDITIONS
WILL BE DEPICTED IN IMPENDING GRIDS AND ZONES FROM SUNDAY INTO
TUESDAY WITH WARM CONDITIONS AND INCREASING PRECIPITATION CHANCES
EXPECTED BY WEDNESDAY AND THURSDAY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ220-COZ221-
COZ222-COZ223-COZ224-COZ225-COZ226-COZ227-COZ228-COZ229-COZ230-
COZ231-COZ232-COZ233-COZ234-COZ235-COZ236-COZ237.

&&
Hazardous weather outlook, Jun 15, 6:55 AM MDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
655 AM MDT THU JUN 15 2006

COZ058>089-093>099-161300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
655 AM MDT THU JUN 15 2006

...A RED FLAG WARNING IS IN EFFECT FOR FIRE WEATHER ZONES 220
THROUGH 237...OR PORTIONS OF CENTRAL...SOUTH CENTRAL...AND SOUTHEAST
COLORADO...FROM 9 AM UNTIL 9 PM TODAY...FOR WIND GUSTS UP TO 50
MPH...MINIMUM RELATIVE HUMIDITY VALUES LESS THAN 15
PERCENT...ONGOING DROUGHT CONDITIONS...AND HAINES VALUES OF 5 OR 6...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COMBINATION OF HIGH WINDS...LOW HUMIDITIES...AND POSSIBLE DRY
LIGHTNING...IN THE MIDST OF HOT TEMPERATURES AND ONGOING DROUGHT
CONDITIONS...WILL CREATE A HIGH LEVEL OF FIRE WEATHER DANGER TODAY.
AS A RESULT...A RED FLAG WARNING IS IN EFFECT FROM 9 AM UNTIL 9 PM.

WINDS TODAY WILL BE SUSTAINED OVER 20 MPH IN MOST AREAS...WITH GUSTS
TO AROUND 50 MPH POSSIBLE. MINIMUM HUMIDITIES WILL FALL INTO THE
SINGLE DIGITS AND TEENS.  IN ADDITION...AN APPROACHING UPPER LEVEL
DISTURBANCE MAY PRODUCE SOME DRY LIGHTNING ACROSS THE AREA DURING
THE AFTERNOON.

ASIDE FROM THE FIRE WEATHER THREAT TODAY...THERE IS SOME POTENTIAL
FOR SEVERE THUNDERSTORMS ACROSS THE SOUTHEAST PLAINS.  THE GREATEST
POTENTIAL FOR SEVERE STORMS TODAY APPEARS TO BE ALONG THE EASTERN
BORDER AREAS...WHERE THERE WILL BE BETTER MOISTURE AND SHEAR.  THE
MOST LIKELY WINDOW FOR SEVERE STORMS WILL RUN FROM 3 PM UNTIL
MIDNIGHT.  THE PRIMARY THREATS WILL BE WIND GUSTS OVER 70 MPH...HAIL
UP TO THE SIZE OF GOLF BALLS...AND LIGHTNING.

OVER THE REMAINDER OF SOUTHERN COLORADO...ISOLATED THUNDERSTORMS
WILL BE POSSIBLE TODAY...WITH THE PRIMARY THREATS BEING LIGHTNING
AND WIND GUSTS TO AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY ACROSS SOUTH
CENTRAL AND SOUTHEAST COLORADO. ONE OR TWO STORMS COULD BECOME
SEVERE ACROSS PORTIONS OF THE SOUTHEAST PLAINS...PRODUCING LARGE
HAIL GREATER THAN 3/4 INCH IN DIAMETER...AND DAMAGING WINDS IN
EXCESS OF 58 MPH. THE LOCATION WITH THE GREATEST POTENTIAL FOR
SEVERE WEATHER WILL BE ACROSS KIOWA...BENT...PROWERS...BACA...
CROWLEY AND OTERO COUNTIES.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH DAY NEXT WEEK...WITH
LIGHTNING...AND WIND GUSTS UP TO 40 MPH THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE SOUTHEAST COLORADO PLAINS BETWEEN 3 PM AND
MIDNIGHT.

In the hours before

Local storm report, Jun 15, 4:07 PM MDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
407 PM MDT THU JUN 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     NON-TSTM WND GST 3 S LA JUNTA            37.94N 103.54W
06/15/2006  E81 MPH          OTERO              CO   TRAINED SPOTTER

0254 PM     NON-TSTM WND GST 2 N LA JUNTA            38.01N 103.54W
06/15/2006  M74 MPH          OTERO              CO   ASOS

&&

TLM
Local storm report, Jun 15, 5:54 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
554 PM MDT THU JUN 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     NON-TSTM WND GST MANZANOLA               38.11N 103.87W
06/15/2006  M60.00 MPH       OTERO              CO   TRAINED SPOTTER

0340 PM     NON-TSTM WND DMG CHERAW                  38.11N 103.51W
06/15/2006                   OTERO              CO   AMATEUR RADIO

            POLE BARNS PULLED OUT OF GROUND.

0340 PM     NON-TSTM WND DMG CHERAW                  38.11N 103.51W
06/15/2006                   OTERO              CO   AMATEUR RADIO

            10 INCH LIVE TREE UPROOTED.

0345 PM     NON-TSTM WND DMG CHERAW                  38.11N 103.51W
06/15/2006                   OTERO              CO   AMATEUR RADIO

            ROOF LIFTED OFF HORSE STALLS.

0430 PM     NON-TSTM WND GST MANZANOLA               38.11N 103.87W
06/15/2006  M71.00 MPH       OTERO              CO   TRAINED SPOTTER

            6 INCH DIAMETER TREE LIMB BROKEN OFF TOP OF 30 FOOT TREE.

0455 PM     TSTM WND GST     HASWELL                 38.45N 103.16W
06/15/2006  E60.00 MPH       KIOWA              CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:00 PM MDTSevere Thunderstorm WarningPUBProwers32 min
Jun 16, 11:39 AM MDTSevere Thunderstorm WarningPUBLas Animas66 min
Jun 16, 12:17 PM MDTSevere Thunderstorm WarningPUBBaca, Bent58 min
Jun 16, 12:43 PM MDTSevere Thunderstorm WarningPUBBaca62 min
Jun 16, 12:52 PM MDTSevere Thunderstorm WarningPUBProwers53 min
Jun 16, 1:02 PM MDTSevere Thunderstorm WarningPUBKiowa58 min
Jun 16, 1:41 PM MDTSevere Thunderstorm WarningPUBBaca42 min
Jun 16, 1:43 PM MDTSevere Thunderstorm WarningPUBEl Paso30 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.